Avascular necrosis of femur in thalassemia in a paediatric p
Transfusion-dependent thalassemia (TDT) patients are known to develop a number of osseous abnormalities. However, avascular necrosis of the head of the femur (AVNF) has been very rarely reported in this population. The present case has been reported in the Journal of Orthopaedic Case Reports.

A 14-year-old young boy with TDT on regular chelation presented with progressively worsening pain in both hip joints associated with limp for 6 months. Plain radiographs were unremarkable. The bone mineral density evaluation showed mild osteopenia.

MRI revealed bilateral AVNF, with the right side being more severely affected. He had been optimally transfused. He had received deferiprone in the past, but this had been discontinued over 2 years ago due to arthralgias.

He was receiving deferasirox chelation therapy at 40 mg/kg/day, and the most recent serum ferritin was 2600 ng/ml. He had been detected to be seropositive for hepatitis C 2 years ago and had been commenced on treatment with interferon alpha. The hip pain first became evident in the past month of interferon therapy.

He was initially managed conservatively with bed rest and analgesia. However, in view of poor response to conservative management and worsening symptomatology, it was decided to take him up for orthopedic surgical correction with varus derotation osteotomy of the right hip and fixation and core decompression of the left hip. On 9 months post-surgery, he is asymptomatic and fully ambulatory.

What to Learn from this Article?
All patients of thalassemia major should also be screened for the complication of Avascular necrosis of the femur for early diagnosis and management

Read more here: https://pxmd.co/g0JRs
Like
Comment
Share